Viewing 5 posts - 1 through 5 (of 5 total)
  • Author
    Posts
  • Anonymous
      Post count: 93172

      I was diagnosed with Graves Disease in February 2005. Had RAI and went very hypo quickly (a matter of weeks). Over a few months, my dosage of Synthroid was gradually increased to 137 mcg. I remained stable on this dosage until about 8 months ago, when I started to experience hyper symptoms again (hand tremors, sweating). Lab results showed hyperactivity. My dosage of Synthroid was gradually decreased to 50mcg, and the test results still came back hyper. I was told to stop taking the meds altogether, which is now about 6 weeks. Saw the endo again today, and his response to “how is this possible?” was again “I don’t know, its not like your thyroid grew back”. He is supposed to be one of the top New York doctors in the field…yeah right! I will get my results back tomorrow and it is suspected that I am still slightly hyper. I can’t understand how I could be hyper after being in range for so long. This is very frustrating to me and was wondering if anyone else has experienced the same.

      I am new to this board and would appreciate any feedback.

      Anonymous
        Post count: 93172

        I experienced something similar. Although I was never “stable” at a particular dose of replacement immediately after RAI, my dose was increased, and then lowered and lowered and lowered. I was finally taken off replacement altogether for a period of, perhaps, three months or so, and then had to go back onto replacement hormone, with gradually increasing doses over time. At the time, I nicknamed by thyroid “T-Rex”.

        Possible Explanation: remember that the problem is caused by antibodies. The numbers of antibodies can increase or decrease for no well-understood reason. We usually think that RAI has gotten rid of every bit of thyroid there is. But that is not necessarily true. There can be enough thyroid tissue remaining in the body for an increase in antibody action to cause changes in our replacement dose needs or make us hyperthyroid again.

        It must be very frustrating for you right now. I hope you and your doctor can get things under control quickly.

        Bobbi — NGDF Online Facilitator

        Anonymous
          Post count: 93172

          Hello everyone,

          Today it is 2 weeks since the RAI. During the isolation period I experienced increased symptoms. Heart palpitations and tremors. The doctor double by dose of the beta blockers. Now I am tapering off again. My heart has slowed down and I haven’t had a tremor for two days. I know I am on the way to recovery. I finally received my book Graves disease in our own words. I read it from cover to cover. I KNOW I did the right thing for me, having the RAI. I know I am on my way to recovery. Not only has reading the book helped me, it has helped my partner to understand what I am going through. I have seen a huge change in the way my family has helped out and showed understanding. I recommend this book to anyone who has GD or anyone who knows someone with the diesase.
          I really can’t express to everyone what the support on this site did for me. Thank you so much.

          Anonymous
            Post count: 93172

            As a writer and support group leader it makes my heart glad to know we helped in some small way.

            It is nice to know that anwers are only a click away. Nancy and I are working on a rewrite to update the information in our book. Revision 1 is in the works.

            Jake George
            Co-author “Graves’ Disease In Our Own Words”
            On-line Facilitator

            Anonymous
              Post count: 93172

              Sherri et al:

              I haven’t been on in about a month, but wanted to weigh in here a bit on post RAI as Sherri requested. I had RAI last February and anyone who posted in February and March will remember that I had a very challenging time with the procedure. You mentioned that you do not like to take drugs and haven’t taken anything for the heart palpitations etc. RAI can cause increased hyperthyroid symptoms in patients that sometimes require beta-blockers to protect the heart. Depending on your levels of thyroid hormone going into the RAI and how your body reacts to the radiation, beta-blockers might be necessary for a short period of time following the procedure. I am not a doctor, just a Graves patient who went through a difficult RAI, but I really suggest that you follow closely your doctors suggestions following the procedure. I don’t like to take medicine either, but without the beta-blockers I would not have come through the reaction that I had to the procedure without heart damage. I do not mean to scare you, most come through RAI without any complications at all, but please be aware that it is important to be very well informed and open minded going into the procedure. If you search back to last spring there are some good posts regarding Post RAI and dealing with Graves Disease in general—you might take an hour or two to go back and look at them.

              Graves Disease has changed my life. Looking back at what I have gone through the last 4 years, I don’t know how anyone could have Graves and not have it change their life. I will never be the 30 year old with a body that “runs like clockwork” again. But, at the same time, I am mentally stronger b/c of the Graves Disease and I have learned how to cope with the disease. I have learned my limits and learned how to prosper in spite of the Graves. There are still some really hard days. I am now officially hypothyroid and trying to get leveled out on synthroid (5 months post RAI). I have a blend of hyper and hypo symptoms that the doctors are trying to figure out the root of since my blood work is definitely showing hypothyroid at this point. Some days “normal” seems like it will never get here, but I know that I will make it. The “road to recovery” seems to be filled with challenging “hills”, but with each hill that I climb I get stronger and more able to pass the next one.

              Good luck to you with RAI—get yourself very well informed on the procedure and be your own advocate with your doctor. That will carry you a long way with the procedure (maybe you’ve even already had it since your post was the end of May and I am slow replying).

              Anne

            Viewing 5 posts - 1 through 5 (of 5 total)
            • You must be logged in to reply to this topic.